Advances in Applied Probability

Random fields of bounded variation and computation of their variation intensity

Bruno Galerne

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The main purpose of this paper is to define and characterize random fields of bounded variation, that is, random fields with sample paths in the space of functions of bounded variation, and to study their mean total variation. Simple formulas are obtained for the mean total directional variation of random fields, based on known formulas for the directional variation of deterministic functions. It is also shown that the mean variation of random fields with stationary increments is proportional to the Lebesgue measure, and an expression of the constant of proportionality, called the variation intensity, is established. This expression shows, in particular, that the variation intensity only depends on the family of two-dimensional distributions of the stationary increment random field. When restricting to random sets, the obtained results give generalizations of well-known formulas from stochastic geometry and mathematical morphology. The interest of these general results is illustrated by computing the variation intensities of several classical stationary random field and random set models, namely Gaussian random fields and excursion sets, Poisson shot noises, Boolean models, dead leaves models, and random tessellations.

Article information

Source
Adv. in Appl. Probab., Volume 48, Number 4 (2016), 947-971.

Dates
First available in Project Euclid: 24 December 2016

Permanent link to this document
https://projecteuclid.org/euclid.aap/1482548424

Mathematical Reviews number (MathSciNet)
MR3595761

Zentralblatt MATH identifier
1358.60065

Subjects
Primary: 60G60: Random fields
Secondary: 60G17: Sample path properties 60G51: Processes with independent increments; Lévy processes 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Keywords
Functions of bounded variation directional variation variation intensity specific perimeter stationary increment random field germ–grain model

Citation

Galerne, Bruno. Random fields of bounded variation and computation of their variation intensity. Adv. in Appl. Probab. 48 (2016), no. 4, 947--971. https://projecteuclid.org/euclid.aap/1482548424


Export citation

References

  • Adler, R. J. (1981). The Geometry of Random Fields. John Wiley, Chichester.
  • Ambrosio, L., Fusco, N. and Pallara, D. (2000). Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press.
  • Aubert, G. and Kornprobst, P. (2006). Mathematical Problems in Image Processing (Appl. Math. Sci. 147), 2nd edn. Springer, New York.
  • Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. John Wiley, Hoboken, NJ.
  • Biermé, H. and Desolneux, A. (2016). On the perimeter of excursion sets of shot noise random fields. Ann. Prob. 44, 521–543.
  • Biermé, H., Meerschaert, M. M. and Scheffler, H.-P. (2007). Operator scaling stable random fields. Stoch. Process. Appl. 117, 312–332.
  • Bordenave, C., Gousseau, Y. and Roueff, F. (2006). The dead leaves model: a general tessellation modeling occlusion. Adv. Appl. Prob. 38, 31–46.
  • Chlebík, M. (1997). On variation of sets. Preprint 44, Max-Planck-Institut für Mathematik in den Naturwissenschaften, Leipzig.
  • Cowan, R. and Tsang, A. K. L. (1994). The falling-leaves mosaic and its equilibrium properties. Adv. Appl. Prob. 26, 54–62.
  • Galerne, B. (2011). Computation of the perimeter of measurable sets via their covariogram. Applications to random sets. Image Anal. Stereol. 30, 39–51.
  • Galerne, B. and Gousseau, Y. (2012). The transparent dead leaves model. Adv. Appl. Prob. 44, 1–20.
  • Galerne, B. and Lachièze-Rey, R. (2015). Random measurable sets and covariogram realizability problems. Adv. Appl. Prob. 47, 611–639.
  • Gikhman, I. I. and Skorokhod, A. V. (1974). The Theory of Stochastic Processes. I. Springer, Berlin.
  • Hug, D., Last, G. and Weil, W. (2004). A local Steiner-type formula for general closed sets and applications. Math. Z. 246, 237–272.
  • Ibragimov, I. A. (1995). Remarks on variations of random fields. J. Math. Sci. 75, 1931–1934.
  • Jeulin, D. (1997). Dead leaves models: from space tessellation to random functions. In Proceedings of the International Symposium on Advances in Theory and Applications of Random Sets, World Scientific, River Edge, NJ, pp. 137–156.
  • Kingman, J. F. C. (1993). Poisson Processes (Oxford Studies Prob. 3). Oxford University Press.
  • Lantuéjoul, C. (2002). Geostatistical Simulation: Models and Algorithms. Springer, Berlin.
  • Matheron, G. (1975). Random Sets and Integral Geometry. John Wiley, New York.
  • Meyer, Y. (2001). Oscillating Patterns in Image Processing and Nonlinear Evolution Equations (Univ. Lecture Ser. 22). American Mathematical Society, Providence, RI.
  • Molchanov, I. (2005). Theory of Random Sets. Springer, London.
  • Rataj, J. (2015). Random sets of finite perimeter. Math. Nachr. 288, 1047–1056.
  • Rudin, L. I., Osher, S. and Fatemi, E. (1992). Nonlinear total variation based noise removal algorithms. Physica D 60, 259–268.
  • Scheuerer, M. (2010). Regularity of the sample paths of a general second order random field. Stoch. Process. Appl. 120, 1879–1897.
  • Schneider, R. and Weil, W. (2008). Stochastic and Integral Geometry. Springer, Berlin.
  • Serra, J. (1982). Image Analysis and Mathematical Morphology. Academic Press, London.
  • Serra, J. (ed.) (1988). Image Analysis and Mathematical Morphology, Vol. 2, Theoretical Advances. Academic Press, London.
  • Stoyan, D. (1986). On generalized planar random tessellations. Math. Nachr. 128, 215–219.
  • Stoyan, D., Kendall, W. S. and Mecke, J. (1995). Stochastic Geometry and Its Applications, 2nd edn. John Wiley, Chichester.
  • Villa, E. (2009). On the outer Minkowski content of sets. Ann. Mat. Pura Appl. (4) 188, 619–630.
  • Villa, E. (2010). Mean densities and spherical contact distribution function of inhomogeneous Boolean models. Stoch. Anal. Appl. 28, 480–504.